Hail, Montgomery
- When
- April 10, 2:01 AM EST to 2:02 AM EST
- Where
- Montgomery County, 1.74 mi WNW of Avondale
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.790, -84.180
Dime size hail fell near Meadowdale High School.
Severe thunderstorms developed ahead of a cold front which pushed across the region during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed ahead of a cold front which pushed across the region during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 10, 12:28 AM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
128 AM EDT FRI APR 10 2015
.SYNOPSIS...
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AHEAD
OF AN APPROACHING COLD FRONT. HIGH PRESSURE WILL BUILD INTO THE
AREA BEHIND THE FRONT ON FRIDAY. DRY AND SEASONABLE TEMPERATURES
ARE EXPECTED THROUGH THE FIRST PART OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
THE PRIMARY FORECAST CONCERN FOR TONIGHT IS IN THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT. THIS
FRONT IS CURRENTLY CROSSING ILLINOIS...WITH A BROKEN LINE OF
STRONG TO SEVERE CONVECTION SET TO ENTER INDIANA AFTER 11PM. THESE
STORMS ARE THEN EXPECTED TO BE MOVING INTO THE ILN FORECAST AREA
AFTER 1AM (PERHAPS NOT UNTIL AROUND 2AM)...CROSSING THE CWA OVER A
PERIOD OF 4 OR 5 HOURS.
THE 00Z KILN SOUNDING INDICATED QUITE A BIT OF DRYING IN THE
LOW-LEVELS...BUT MAINTAINED STEEP LAPSE RATES ABOVE THE
NEAR-SURFACE INVERSION. DEWPOINTS IN INDIANA HAVE FALLEN INTO THE
UPPER 50S...BUT A NARROW RIBBON OF ENHANCED MOISTURE EXISTS JUST
AHEAD OF THE FRONT...WHERE STRONG SOUTHERLY FLOW IS ADVECTING
MOISTURE INTO THE OHIO VALLEY. THIS THETA-E ADVECTION WILL HELP
MIX OUT THE INVERSION TO AN EXTENT...PRODUCING SOUNDINGS JUST
AHEAD OF THE FRONT THAT ARE AT THE VERY LEAST ISOTHERMAL IN THE
BOUNDARY LAYER...IF NOT SLIGHTLY UNSTABLE. RAP/NAM FORECASTS
INDICATE A FEW HUNDRED J/KG OF SURFACE BASED CAPE...WITH GENERALLY
NARROW PROFILES. HOWEVER...THOUGH INSTABILITY WILL BE WEAK...WIND
SHEAR IS EXPECTED TO INCREASE IN INTENSITY. IN FACT...RAP/NAM
FORECASTS INDICATE A SUBSTANTIAL STRENGTHENING OF SOUTHWESTERLY
0-1KM SHEAR...REACHING VALUES OF 40-50 KNOTS AS THE FRONT
APPROACHES THE ILN CWA. PREVIOUS ILN CASES INDICATE THAT THIS IS
LIKELY SUFFICIENT TO ALLOW FOR A SEVERE THREAT TO CONTINUE
OVERNIGHT...WITH A THREAT FOR DAMAGING WINDS...AND AN OFF CHANCE
OF TORNADOGENESIS.
HOWEVER...EVEN ASIDE FROM THE DECREASING INSTABILITY...THERE ARE
OTHER LIMITING FACTORS TO A MORE SIGNIFICANT THREAT. HIGH-RES
MODELS (SUCH AS THE HRRR) DO NOT FORECAST AN EXTREMELY FOCUSED
COVERAGE OR MODE OF CONVECTION. GIVEN THE BIG BREAKS IN THE LINE
CURRENTLY OVER EASTERN ILLINOIS...THIS MAKES SOME SENSE. IT SHOULD
ALSO BE NOTED THAT THE FRONT IS NOT MOVING VERY FAST (PERHAPS
AROUND 40 MPH). THIS CAN ALSO BE A DETRIMENT TO THE STRAIGHT-LINE
WIND THREAT...AND HAS IMPLICATIONS ON THE STRENGTH OF THE FORCING.
THIS MAY KEEP THIS EVEN FROM BEING A CLASSIC COOL-SEASON-TYPE
QLCS...BUT WITH STRONG SHEAR AND SOME INSTABILITY IN PLACE...THERE
WILL CERTAINLY BE REASON TO WATCH THINGS CLOSELY OVER THE NEXT FEW
HOURS.
PREVIOUS DISCUSSION >
THUNDERSTORMS ASSOCIATED WITH MID LEVEL VORT MAX HAS MOVED EAST
SO HAVE DROPPED THE REMAINDER OF SEVERE THUNDERSTORM WATCH 40.
A LULL IN CONVECTION LATE THIS EVENING WILL BE FOLLOWED BY
REDEVELOPMENT OF THUNDERSTORMS ALONG A COLD FRONT CURRENTLY OVER
ILLINOIS. SEVERE THREAT LATER TONIGHT WILL BE DEPENDENT ON HOW
MUCH INSTABILITY WE WILL BE ABLE TO MAINTAIN AS WE HEAD INTO
TONIGHT. WOULD EXPECT TO SEE A WEAKENING TREND IN THE STORMS AS
THEY WORK THEIR WAY EAST TOWARD OUR AREA TONIGHT. HOWEVER...BOTH
0-1 KM AND 0-3 KM SHEAR PROFILES WILL REMAIN CONDUCIVE FOR SEVERE
STORMS TO MAKE THEIR WAY INTO OUR AREA ASSUMING WE ARE ABLE TO
MAINTAIN ENOUGH INSTABILITY. HEAVY RAIN WILL ALSO CONTINUE TO BE A
POSSIBILITY AS PWS REMAIN IN THE 1.25 TO 1.5 INCH RANGE AHEAD OF
THE FRONT. WILL CONTINUE WITH FFA THROUGH TONIGHT.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WE COULD SEE A FEW LINGERING SHOWERS OR THUNDERSTORMS ACROSS OUR
EAST INTO FRIDAY MORNING BEFORE DRIER AIR MOVES IN ON THE BACK
SIDE OF THE FRONT THROUGH THE DAY. IN SOME CAA...EXPECT HIGHS ON
FRIDAY ONLY IN THE LOW TO MID 60S. A FAIRLY STRONG SHORT WAVE WILL
PIVOT ACROSS THE SOUTHERN GREAT LAKES FRIDAY NIGHT WITH AN
ASSOCIATED LOW LEVEL TROUGH AXIS WORKING DOWN INTO OUR AREA.
MOISTURE IS FAIRLY LIMITED...BUT SUPPOSE WE COULD SEE A FEW LIGHT
SHOWERS DEVELOP ACROSS OUR FAR NORTH OVERNIGHT. SURFACE HIGH
PRESSURE WILL THEN BUILD INTO THE REGION WITH DRY CONDITIONS ON
SATURDAY. TEMPS COULD DROP DOWN INTO THE UPPER 30S BOTH FRIDAY
NIGHT AND/OR SATURDAY NIGHT WITH SOME RADIATIONAL COOLING.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE WILL PUSH EAST SUNDAY ALLOWING CLOUDS AND
MOISTURE TO START THEIR RETURN TO THE AREA. ON MONDAY ANOTHER
DISTURBANCE WILL PUSH TO THE EAST ACROSS SOUTHERN CANADA BRINGING
ANOTHER COLD FRONT THROUGH THE AREA MONDAY EVENING. AHEAD OF THE
FRONT MOISTURE LEVELS CLIMB TO NEAR 1.40" ON THE GFS WITH THE BEST
UPPER LEVEL SUPPORT TO THE NORTH (AS SUPPORTED BY OMEGA FIELD).
SURFACE CONVERGENCE AND MOISTURE VALUES STILL LOOK GOOD ENOUGH TO
PROVIDE A CHANCE OF RAIN ACROSS THE AREA.
BEHIND THE FRONT TUESDAY MORNING HIGH PRESSURE WILL BRIEFLY MOVE
INTO THE AREA ALLOWING FOR TUESDAY TO DRY OUT A BIT. WEDNESDAY
MORNING ANOTHER SHORTWAVE WILL MOVE TO THE NORTHEAST BRINGING THE
CHANCE OF RAIN BACK TO THE AREA. SOUTHWEST FLOW IN THE UPPER LEVELS
WILL KEEP THE PATTERN ACTIVE THROUGH THURSDAY AS MULTIPLE UPPER
LEVEL DISTURBANCES MOVE OVERHEAD.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
BAND OF THUNDERSTORMS WILL AFFECT TAF SITES IN THE NEXT FEW HOURS
AND BE EAST OF THE REGION BY OR SHORTLY BEFORE DAYBREAK. HAVE PUT
GUSTS TO 20KT FROM THE SOUTH AHEAD OF THE AREA OF STORMS. WITH A
3-4 HOUR TIME FRAME OF THE STORMS AND AN ENHANCED 2 HOUR PERIOD OF
STRONGER WINDS IN THUNDERSTORMS IN THE TEMPO GROUP...EXPECT WINDS
TO PICK UP TO 15-18KT WITH GUSTS IN THE STRONGEST STORMS TO 30KT.
PUT A HIGHER GUST AT KDAY WHERE THE CENTROID OF THE STORM PASSING
JUST S OF INDY IS PROGGED TO BE JUST SOUTH OF THE AIRPORT AT KDAY.
STRONGEST STORMS WILL PUT VSBYS AROUND A MILE WITH CIGS 1KFT BUT
THE PERIOD OF TIME WITH THE LOWEST CRITERIA WILL BE MINIMAL WITH A
RAPID IMPROVEMENT.
ONCE THE FRONT GOES THROUGH...WEST WINDS AT 15-20KT WILL PREVAIL
THE BETTER PART OF THE DAY AND SEE OCCASIONAL GUSTS TO 25-30KT IN
THE COLD POST-FRONTAL AIR. CIGS 2-3KFT WILL CLEAR UP IN THE EARLY
AFTERNOON AND WINDS WILL DIE DOWN TOWARDS EVENING AROUND 22-24Z.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR OHZ026-
034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR INZ050-
058-059-066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...HATZOS/JGL
SHORT TERM...JGL
LONG TERM...HAINES
AVIATION...FRANKSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 413 PM EDT THU APR 9 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 413 PM EDT THU APR 9 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
223 AM EDT FRI APR 10 2015
INZ050-059-OHZ042-060-100700-
UNION IN-WAYNE IN-DARKE OH-PREBLE OH-
223 AM EDT FRI APR 10 2015
...A STRONG THUNDERSTORM WILL AFFECT PREBLE...SOUTHERN DARKE...
EASTERN WAYNE AND NORTHERN UNION COUNTIES THROUGH 300 AM EDT...
AT 219 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ABINGTON...MOVING NORTHEAST AT 65 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...FOUNTAIN
CITY...NEW PARIS...EATON...LEWISBURG AND ARCANUM.
ALSO...BOSTON...FAIRHAVEN...RICHMOND MUNICIPAL AIRPORT...SPRING
GROVE...WEST FLORENCE...SUGAR VALLEY...MUTTONVILLE...LAKE
LAKENGREN...MIDDLEBORO AND WHITEWATER ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3993 8500 4007 8451 3998 8443 3992 8443
3992 8449 3970 8448 3958 8499
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
233 AM EDT FRI APR 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
04/10/2015 M48.00 MPH WAYNE IN AWOS
&&
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
238 AM EDT FRI APR 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND GST 3 WNW LAWRENCEBURG 39.11N 84.91W
04/10/2015 M50.00 MPH DEARBORN IN PUBLIC
50 MPH GUST FROM PERSONAL WEATHER STATION
&&
JOHNFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
244 AM EDT FRI APR 10 2015
INZ066-074-075-KYZ091-092-OHZ070-077-100715-
OHIO IN-FRANKLIN IN-DEARBORN IN-KENTON KY-BOONE KY-BUTLER OH-
HAMILTON OH-
244 AM EDT FRI APR 10 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON...
SOUTHERN BUTLER...BOONE...KENTON...EASTERN DEARBORN...SOUTHEASTERN
FRANKLIN AND OHIO COUNTIES THROUGH 315 AM EDT...
AT 243 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM LOGAN TO PATE...MOVING EAST AT 60 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...AURORA...BRIGHT...
GREENDALE...HIDDEN VALLEY...LAWRENCEBURG...HARRISON...CLEVES...
BURLINGTON...FLORENCE...COLERAIN TOWNSHIP...DELHI TOWNSHIP...
CHEVIOT...ERLANGER...FAIRFIELD AND FORT MITCHELL.
ALSO...NEW TRENTON...FRENCH...SHARPTOWN...ROCKDALE...PETERSBURG...
WEST HARRISON...BELLEVIEW...ELIZABETHTOWN...OKEANA AND SCIPIO ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3948 8445 3930 8445 3898 8454 3894 8505
3937 8497
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 AM EDT FRI APR 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
04/10/2015 M52.00 MPH HAMILTON OH ASOS
&&
HATZOSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
258 AM EDT FRI APR 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND GST 3 WNW LAWRENCEBURG 39.11N 84.91W
04/10/2015 M68.00 MPH DEARBORN IN PUBLIC
INSTANTANEOUS GUST FROM PERSONAL WEATHER STATION. 48 MPH
AVERAGE GUST.
&&
JOHNFThe Cincinnati radar (KILN), 51 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Dime size hail fell near Meadowdale High School.
Dime size hail fell at the intersection of Lehmann and Radcliffe Roads.
A member of the broadcast media reported an estimated wind gust of 60 mph.
A large tree fell on a house on Chestnut Street.
Several trees were knocked down at the intersection of Xenia and Hunter Roads.
Several power poles were knocked down at the intersection of Jamestown-Waynesville Road and Quarry Road.
County Road 2 was partially flooded due to high water. Also, a couple of creeks were out of their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567941, 567942, 567946, 567943, 567944, 567945, 567965.